Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 42, NWS Jackson, KY

July 25, 2011McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 25, 2011, 2:55 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 2:55 PM EDT (18:55 UTC)
Expired
Jul 25, 2011, 4:04 PM EDT
In force
69 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WGUS53 KJKL 251855 RRA
FFWJKL
KYC147-235-260030-
/O.NEW.KJKL.FF.W.0042.110725T1855Z-110726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHWESTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 830 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL ESTIMATES OF 2 TO 4 INCHES ARE INDICATED BY  
  THE DOPPLER RADAR OVER PARTS OF THE WARNING AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AYERS...BOUNTY...CUMBERLAND FALLS S.P....DUCKRUN...JELLICO CREEK
  AND ZION HILL.


THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
KILBURN FORK...INDIAN CREEK...CUMBERLAND RIVER...JELLICO CREEK...
MARSH CREEK...CLEAR FORK...BECKS CREEK...PLEASANT RUN...BUCKS
BRANCH...SOUTH FORK INDIAN CREEK...RYANS CREEK...ROCK CREEK...EAGLE
CREEK...LITTLE BUNCHES CREEK...ARCHERS CREEK...LAUREL FORK...COGUR
FORK...HENS NEST CREEK...WHITE OAK CREEK...OPOSSUM CREEK...WOLF
CREEK...LITTLE WOLF CREEK...ELK CREEK AND SHOP BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3680 8441 3685 8433 3671 8419 3660 8412
      3659 8427

$$

JACOBSON
1 follow-up statement
388 
WGUS73 KJKL 252004
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT MON JUL 25 2011

KYC147-235-252018-
/O.CAN.KJKL.FF.W.0042.000000T0000Z-110726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITLEY KY-MCCREARY KY-
404 PM EDT MON JUL 25 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES IS CANCELLED...

AS OF 4 PM EDT...CALLS TO MCCREARY AND WHITLEY COUNTY DISPATCH 
OFFICES INDICATE THAT NO FLOODING IS OCCURRING. THE HEAVY RAIN THREAT
HAS ENDED. 

SINCE THE HEAVY RAIN THREAT HAS ENDED...EXCESS RUNOFF FROM HEAVY 
RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE 
WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3680 8441 3685 8433 3671 8419 3660 8412
      3659 8427

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:09 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 25, 1:09 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
109 PM EDT MON JUL 25 2011

.SHORT TERM.../TODAY AND TONIGHT/

MADE SOME MINOR TWEAKS BASED ON THE NEW 12Z NAM. DEEP MOISTURE SHOULD
BE EXITING TO THE SE AROUND 00Z TONIGHT...AND HAVE BACKED OFF ON POPS
FOR TONIGHT. IT IS STILL POSSIBLE THAT A FEW SHOWERS OR STORMS COULD
POP UP THIS EVENING DUE TO LINGERING LOW LEVEL MOISTURE AND
CONVERGENCE AHEAD OF THE RESIDUAL ORIGINAL SURFACE COLD FRONT AS IT
TRANSITIONS ACROSS THE APPALACHIANS. IT IS QUESTIONABLE WHETHER
CONVECTION WILL BE ABLE TO MAKE IT PAST A CAP AROUND 10K FEET. HAVE
USED A SLIGHT CHANCE TO COVER THE POTENTIAL FOR RENEWED DEVELOPMENT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH TUESDAY NIGHT/

RADAR RETURNS CONTINUE TO DWINDLE OVER THE AREA EARLY THIS MORNING.
SAT IMAGERY INDICATES A BLANKET OF STRATOCU LEFT BEHIND IN THE WAKE
OF YESTERDAYS CONVECTION...THOUGH SATELLITE TRENDS INDICATE THIS IS
BEGINNING TO THIN OUT SOME. 06Z OBS ALONG WITH THE FEW BREAKS IN THE
CLOUD COVER REVEALS SOME LOW STRATUS AND FOG HAS BEGUN TO DEVELOP
AROUND THE AREA...AND THIS TREND SHOULD TO CONTINUE THRU SUNRISE.

LOOKING AT THE BIGGER PICTURE...AN AREA OF LOW PRESSURE NEAR THE
LOWER GREAT LAKES CONTINUES ITS SLOW PROGRESSION EASTWARD...WITH AN
ASSOCIATED COLD FRONT DRAPED ACROSS LOWER MI...NRN IL...AND INTO SRN
IA. IN ADDITION...A WEAK SFC TROF IS SHOWING UP IN THE 06Z MESO
ANALYSIS OUT AHEAD OF THE FRONT THIS MORNING...AND IS KEEPING A
HANDFUL OF ISOLATED CONVECTIVE SHOWERS GOING OVER WRN AND CENTRAL KY.

FOLLOWING THE DISPERSAL OF ANY PATCHY LOW STRATUS AND/OR VALLEY FOG
THIS MORNING...THE PRE FRONTAL TROF LOOKS TO BRING A SWATH OF ISOLATED TO
SCATTERED ACTIVITY INTO THE CUMBERLAND AREA DURING THE MORNING AHEAD
OF THE FRONTAL PRECIP. WITH THE FRONT MOVING THRU THE AREA DURING THE
DAY...AM EXPECTING ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY
STEADILY THRU THE MORNING WITH A PEAK AROUND EARLY/MID AFTERNOON AND
A GRADUAL DECLINE FROM WEST TO EAST BY THIS EVENING.

HEAVY RAIN STILL APPEARS TO BE THE MAIN THREAT TODAY. FCST SOUNDINGS
ARE SUGGESTING A LITTLE BIT BETTER MOVEMENT WITH THE INDIVIDUAL CELLS
AND DESPITE PWATS AROUND 2 INCHES...ALONG WITH RELATIVELY PRIMED
ANTECEDENT CONDITIONS ACROSS ERN KY...A FAIRLY PROGRESSIVE FROPA IS
STILL PROGGED BY THE SHORT RANGE GUIDANCE. THUS...THE THREAT FOR
LOCALIZED SHORT TERM HYDRO PROBLEMS THIS MORNING AND AFTERNOON WILL
STILL BE A POSSIBILITY BUT WILL LIKELY REMAIN CONFINED TO THE USUAL
URBAN AREAS ALONG WITH LOWER ELEVATION AND POOR DRAINAGE AREAS.
THOUGH NOT EXPECTING WIDESPREAD PROBLEMS...WOULD CERTAINLY NOT BE
SURPRISED IF ONE OR TWO AREAS THAT SEE A FEW TRAINING STORMS END UP
WITH SOME SHORT LIVED FLASH FLOODING THIS AFTERNOON.

ONE NOTABLE DIFFERENCE AMONG THE MODELS APPEARS AS A SECONDARY WAVE
BEHIND THE FRONT SHOWING UP AGAIN IN THE 25.00Z NAM. THIS FEATURE IS
TRIGGERING SOME WEAK...SCATTERED ACTIVITY REDEVELOPING DURING THE
EARLY OVERNIGHT HOURS AND WHILE THIS SEEMS DUBIOUS...FELT IT WAS MORE
PRUDENT TO INCLUDE ISOLATED SHOWERS FOR THE OVERNIGHT PERIOD THAN TO
DISMISS THIS COMPLETELY. WILL LET THE UPDATE TACKLE THIS AND DECIDE
WHETHER TO KEEP IT OR PULL IT OUT.

HIGH PRESSURE AT THE SFC AND ALOFT BEGINS TO REASSERT ITSELF OVER THE
REGION ON TUESDAY AND LOOKS TO KEEP QUIETER WEATHER ON TAP THRU THE
REMAINDER OF THE PERIOD.

AS FOR TEMPERATURES...HIGHS TODAY WERE SCALED BACK A TAD INTO THE MID
80S FOR MOST LOCATIONS GIVEN THE EXPECTED PRECIP AND ASSOCIATED CLOUD
COVER. OVERNIGHT LOWS GENERALLY LOOK TO BOTTOM OUT JUST AROUND
EITHER SIDE OF 7O. WENT A LITTLE COOLER THAN THE INHERITED HIGHS FOR
TUESDAY BUT WITH DRIER AIR AND PLENTY OF SUNSHINE EXPECTED...TEMPS
COULD END UP WARMING MORE QUICKLY DURING THE MORNING AND THIS WILL
GIVE US A GOOD SHOT AT SEEING HIGHS CLIMBING BACK INTO THE UPPER
80S...WITH A FEW LOCALS POTENTIALLY TOPPING OUT IN THE LOW 90S.
OVERALL...MAV MOS STILL LOOKS A LITTLE TOO WARM WITH THE MAX T/S AND
HAVE CONTINUED TO STAY AROUND OR BELOW THE COOLER MET GUIDANCE FOR
HIGHS ON BOTH DAYS. THE LATEST ROUND OF MOS ALSO HAD QUITE A RANGE FOR
OVERNIGHT LOWS OWING TO THE ANTICIPATED ARRIVAL OF DRIER AIR...AND
LEANED MORE TOWARDS THE DIURNALLY LIMITED AND WARMER MET NUMBERS FOR
OVERNIGHT LOWS.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

THE LATEST SUITE OF MODEL GUIDANCE SUGGESTS THAT THE CURRENT
FORECAST IS RIGHT ON TRACK. FOR THE MOST PART...THE ONLY CHANGES
MADE WERE TO FINE TUNE POPS ON SATURDAY AND SUNDAY FOR THE GROWING
CONSENSUS ON THE FRONTAL MOVEMENT AND AND TIMING WITH ITS PASSAGE
THROUGH EAST KENTUCKY.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

LONG TERM FORECAST WILL START OFF VERY QUIET WITH SURFACE RIDGING
EXTENDING FROM THE NORTHEAST...SOUTH ALONG THE APPALACHIANS ON
WEDNESDAY. AS THE HIGH SLIDES EAST WEDNESDAY NIGHT...WARM AND
INCREASINGLY HUMID AIR WILL SPREAD INTO EAST KENTUCKY ONCE AGAIN. AT
THIS POINT...APPEARS WE CAN SQUEEZE OUT ONE MORE DRY DAY ON
THURSDAY. HOWEVER...BY FRIDAY...ENOUGH MOISTURE AND INSTABILITY WILL
RETURN TO GENERATE SOME AIR MASS THUNDERSTORMS. A COLD FRONT WILL
PUSH INTO THE OHIO VALLEY BY FRIDAY AFTERNOON AND STALL ACROSS
KENTUCKY THROUGH THE UPCOMING WEEKEND. THIS WILL PRODUCE AN EXTENDED
PERIOD OF UNSETTLED WEATHER ONCE AGAIN. MOST WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY LOOKS TO BE CONFINED TO THE AFTERNOON AND
EVENING HOURS...BUT CANNOT RULE OUT ISOLATED ACTIVITY OVERNIGHT. THE
BOUNDARY WILL EVENTUALLY SAG SOUTHWARD SUNDAY NIGHT WITH DRIER
WEATHER RETURNING EARLY NEXT WEEK.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

SHRA/TSRA ACTIVITY WAS INCREASING IN COVERAGE EARLY THIS AFTERNOON
WITH THE DIURNAL INCREASE IN INSTABILITY. THE GREATEST COVERAGE WAS
IN THE SE AND THE LEAST IN THE NW. THIS GENERAL SPATIAL TREND IN
COVERAGE SHOULD PERSIST. COVERAGE SHOULD DROP OFF AGAIN FROM NW TO SE
LATE THIS AFTERNOON AS MUCH DRIER AIR ALOFT BEGINS TO MOVE IN FROM
THE NW. AT TAF SITES...EXPECTED COVERAGE/PROBABILITY DOES NOT
WARRANT ANYTHING MORE THAN VCSH AND A CB CLOUD GROUP. THERE IS A
SMALL RISK OF NEW DEVELOPMENT YET THIS EVENING BETWEEN 00Z AND
05Z...BUT THE PROBABILITY AROUND ANY GIVEN POINT IS TOO LOW TO
ADDRESS IT IN THE TAFS. OUTSIDE OF PRECIP...LARGELY VFR IS EXPECTED
THROUGH THIS EVENING...WITH IFR OR WORSE POSSIBLE IN PRECIP.

CLOUDS WILL DECREASE TONIGHT AND CONDITIONS WILL BE FAVORABLE FOR
VALLEY FOG TO DEVELOP. IT WILL LIKELY BECOME DENSE AND BEGIN TO
SPREAD FROM VALLEYS OVERNIGHT. VLIFR IS LIKELY IN FOG PRONE VALLEYS
LATE TONIGHT...AND EVEN SPREADING TO SOME NON-VALLEY PLACES BY DAWN.

FOG WILL DISSIPATE BY AROUND 15Z ON TUESDAY...WITH VFR TO FINISH THE
PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/HAL
LONG TERM....GREIF
AVIATION...HAL
Hazardous weather outlook, Jul 25, 4:41 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT MON JUL 25 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
441 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY...WITH LOCALLY HEAVY RAINFALL
POSSIBLE FROM LATE THIS MORNING THROUGH THE AFTERNOON...POTENTIALLY
LEADING TO SOME ISOLATED INSTANCES OF FLASH FLOODING AROUND LOW
LYING AND FLOOD PRONE AREAS.

A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY PERIODS OF HEAVY RAIN OR FLASH
FLOODING TODAY TO THE NATIONAL WEATHER SERVICE OR THEIR LOCAL LAW
ENFORCEMENT AGENCY.

MB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:07 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin89 min
Jul 25, 11:35 AM EDTAreal Flood AdvisoryJKLLetcher4 hr
Jul 25, 12:20 PM EDTAreal Flood AdvisoryJKLPike4 hr
Jul 25, 12:54 PM EDTAreal Flood AdvisoryJKLPike4 hr
Jul 25, 2:24 PM EDTFlash Flood WarningJKLMcCreary, Whitley99 min
Jul 25, 4:54 PM EDTAreal Flood WarningJKLLetcher2 hr
Jul 25, 5:31 PM EDTAreal Flood AdvisoryJKLFloyd98 min

Nearby

Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.